Back in August, I wrote about my difficult transition going off birth control pills (BCPs). Many readers responded and shared their own experiences of leaving the Pill behind. There were stories of acne, weight gain, resurgence of libidos (yaaaaay!), and emotional rollercoaster rides. But the most shared experience by commenters focused on menstrual cycle regulation. Given the overwhelming number of responses to this effect, we thought it would be a good idea to tackle this issue in more depth.
First and foremost, I want to emphasize that every single woman is different. Some women will have zero problems coming off BCPs, while others, like myself, have a rougher road. So while this post addresses post-BCP menstrual regulation, it does so in terms of “typical” cases (as defined by the medical community). But please keep in mind that menstruation and hormones don’t always fit into nice, neat categories, so if your story fits outside the “typical” parameters, don’t freak out. (Although, if you do have cause for concern, please seek out the advice and expertise of your health care provider, as we are not doctors).
The good news is that a delay in periods post-pill appears to be common. According to a study published in in the journal Gynecological Endocrinology in 2002, which compared the cycle characteristics of women who had recently stopped taking BCPs with those who had never taken them, cycle length in the post-pill group as a whole was prolonged (up to the ninth cycle). In other words, you are not alone!
But why does this happen? According to a BabyZone article by Dr. Gerard M. DiLeo, a board certified obstetrician-gynecologist,
The Pill works by suppressing the pituitary gland’s cyclic stimulations of the ovaries. In essence, the Pill makes the pituitary gland think you’re pregnant, so the ovary is not stimulated to ovulate every month. When you get off of the Pill, the pituitary takes some time to snap back into its cyclic relationship with the ovaries.
Annoying, for sure, but not hopeless.* Experts at the Mayo Clinic explain that most women’s periods will resume soon after stopping the pill:
Typically, your period should start again within three months after you stop taking the pill. But some women, especially those who took the pill to regulate their menstrual cycles, may not have a period for many months.
So, if you started taking birth control pillss because of irregular cycles, it is likely that you’ll continue to have cycle irregularity after discontinuing the Pill. In these cases, the irregularity is not caused by the Pill, but was rather masked by it. Furthermore, menstrual cycles are very delicate and can be easily affected by a number of factors, such as stress, fluctuations in weight, excessive exercise and medication (other than the Pill), so you may want to take a step back and evaluate those aspects of your life. Could they be influencing your cycle?
While I know from personal experience how frustrating it can be to wait for your cycle to regulate post-pill, it’s important to remember that your body is adjusting to a big change. Try to be patient – and take comfort in the fact that you are not alone in this transition. If you still haven’t gotten your period after three months, take a pregnancy test to be sure, and follow up with your doctor.
* I’m proof that there is hope following post-BCP cycle irregularity. Despite my struggles, my cycle righted itself, and I’ve since swapped out the acne, night sweats and cramps for nausea, fatigue and food cravings. That’s right, I’m knocked up!